Urine trouble

Genitourinary tuberculosis and subsequent DRESS syndrome

Michael Czapka, Shuchin Shukla, Magdalena Slosar-Cheah

Research output: Contribution to journalArticle

Abstract

A 40-year-old woman with HIV (CD4 270, viral load undetectable) from Zambia presented with fevers, urinary tract infection symptoms, sterile pyuria and haematuria. She was found to have genitourinary tuberculosis (TB) via mycobacterial culture of urine and ascites, and treated with rifabutin, isoniazid, pyrazinamide and ethambutol. She later had multiple episodes of asymptomatic transaminitis, triggering changes to both TB and HIV regimens. The patient then presented with diffuse rash, fevers, transaminitis and eosinophilia concerning for drug reaction with eosinophilia and systemic symptoms (DRESS). After initial improvement on discontinuation of likely responsible medications and completion of corticosteroid therapy, the patient returned with acute liver failure. This new episode was felt to be severe organ dysfunction due to DRESS, and she was treated with a prolonged corticosteroid taper and changes to her TB regimen. She has since completed therapy for TB, has improving CD4 counts and is without evidence of liver dysfunction.

Original languageEnglish (US)
Article numberbcr-2017-220440
JournalBMJ Case Reports
Volume2017
DOIs
StatePublished - 2017

Fingerprint

Drug Hypersensitivity Syndrome
Tuberculosis
Urine
Adrenal Cortex Hormones
Fever
HIV
Rifabutin
Pyuria
Zambia
Pyrazinamide
Ethambutol
Acute Liver Failure
Isoniazid
Eosinophilia
Hematuria
CD4 Lymphocyte Count
Exanthema
Viral Load
Ascites
Urinary Tract Infections

Keywords

  • hepatitis other
  • HIV / AIDS
  • immunology
  • tuberculosis
  • unwanted effects / adverse reactions

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Urine trouble : Genitourinary tuberculosis and subsequent DRESS syndrome. / Czapka, Michael; Shukla, Shuchin; Slosar-Cheah, Magdalena.

In: BMJ Case Reports, Vol. 2017, bcr-2017-220440, 2017.

Research output: Contribution to journalArticle

@article{e87146b6eaf744b39c75f1c67937b362,
title = "Urine trouble: Genitourinary tuberculosis and subsequent DRESS syndrome",
abstract = "A 40-year-old woman with HIV (CD4 270, viral load undetectable) from Zambia presented with fevers, urinary tract infection symptoms, sterile pyuria and haematuria. She was found to have genitourinary tuberculosis (TB) via mycobacterial culture of urine and ascites, and treated with rifabutin, isoniazid, pyrazinamide and ethambutol. She later had multiple episodes of asymptomatic transaminitis, triggering changes to both TB and HIV regimens. The patient then presented with diffuse rash, fevers, transaminitis and eosinophilia concerning for drug reaction with eosinophilia and systemic symptoms (DRESS). After initial improvement on discontinuation of likely responsible medications and completion of corticosteroid therapy, the patient returned with acute liver failure. This new episode was felt to be severe organ dysfunction due to DRESS, and she was treated with a prolonged corticosteroid taper and changes to her TB regimen. She has since completed therapy for TB, has improving CD4 counts and is without evidence of liver dysfunction.",
keywords = "hepatitis other, HIV / AIDS, immunology, tuberculosis, unwanted effects / adverse reactions",
author = "Michael Czapka and Shuchin Shukla and Magdalena Slosar-Cheah",
year = "2017",
doi = "10.1136/bcr-2017-220440",
language = "English (US)",
volume = "2017",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Urine trouble

T2 - Genitourinary tuberculosis and subsequent DRESS syndrome

AU - Czapka, Michael

AU - Shukla, Shuchin

AU - Slosar-Cheah, Magdalena

PY - 2017

Y1 - 2017

N2 - A 40-year-old woman with HIV (CD4 270, viral load undetectable) from Zambia presented with fevers, urinary tract infection symptoms, sterile pyuria and haematuria. She was found to have genitourinary tuberculosis (TB) via mycobacterial culture of urine and ascites, and treated with rifabutin, isoniazid, pyrazinamide and ethambutol. She later had multiple episodes of asymptomatic transaminitis, triggering changes to both TB and HIV regimens. The patient then presented with diffuse rash, fevers, transaminitis and eosinophilia concerning for drug reaction with eosinophilia and systemic symptoms (DRESS). After initial improvement on discontinuation of likely responsible medications and completion of corticosteroid therapy, the patient returned with acute liver failure. This new episode was felt to be severe organ dysfunction due to DRESS, and she was treated with a prolonged corticosteroid taper and changes to her TB regimen. She has since completed therapy for TB, has improving CD4 counts and is without evidence of liver dysfunction.

AB - A 40-year-old woman with HIV (CD4 270, viral load undetectable) from Zambia presented with fevers, urinary tract infection symptoms, sterile pyuria and haematuria. She was found to have genitourinary tuberculosis (TB) via mycobacterial culture of urine and ascites, and treated with rifabutin, isoniazid, pyrazinamide and ethambutol. She later had multiple episodes of asymptomatic transaminitis, triggering changes to both TB and HIV regimens. The patient then presented with diffuse rash, fevers, transaminitis and eosinophilia concerning for drug reaction with eosinophilia and systemic symptoms (DRESS). After initial improvement on discontinuation of likely responsible medications and completion of corticosteroid therapy, the patient returned with acute liver failure. This new episode was felt to be severe organ dysfunction due to DRESS, and she was treated with a prolonged corticosteroid taper and changes to her TB regimen. She has since completed therapy for TB, has improving CD4 counts and is without evidence of liver dysfunction.

KW - hepatitis other

KW - HIV / AIDS

KW - immunology

KW - tuberculosis

KW - unwanted effects / adverse reactions

UR - http://www.scopus.com/inward/record.url?scp=85027252895&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85027252895&partnerID=8YFLogxK

U2 - 10.1136/bcr-2017-220440

DO - 10.1136/bcr-2017-220440

M3 - Article

VL - 2017

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - bcr-2017-220440

ER -